Context: Optic neuropathy is a well-known complication of ethambutol therapy and usually manifests as a decrease in visual acuity, cecocentral scotomas, and deficits in color vision.
Objective: To support or disprove the hypothesis that a significant majority of patients who develop ocular toxicity while undergoing treatment for a mycobacterium infection do so after experiencing either a prolonged course or unusually high serum levels of ethambutol.
Design: Retrospective chart review (16 cases) and literature meta-analysis (54 cases).
Results: Many cases lacked important data, but none countered the hypothesis. Age, duration of ethambutol, and dose of ethambutol were positively correlated with risk of toxicity.
Conclusions: Given an understanding of the risk factors for ethambutol optic toxicity, there exists a rationale for an optimization of ethambutol dosing protocols that can maximize the therapeutic effect while minimizing the incidence of optic toxicity.